Alert archive / Pennsylvania / Tornado Warnings in 2019
Tornado Warning 20, NWS State College, PA
NWS State College, PA issued this tornado warning at Jul 17, 2019, 6:39 PM EDT for Lancaster County, Pennsylvania. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2019, 6:39 PM EDT (22:39 UTC)
- Expired
- Jul 17, 2019, 7:00 PM EDT
- In force
- 21 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Lancaster County, PA
The radar
The Dover AFB radar (KDOX), 120 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 17, 1:58 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.7 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 237 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 1666 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 67 m²/s²
- 0-3 km storm-relative helicity
- 69 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
579
WFUS51 KCTP 172239
TORCTP
PAC071-172300-
/O.NEW.KCTP.TO.W.0020.190717T2239Z-190717T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service State College PA
639 PM EDT Wed Jul 17 2019
The National Weather Service in State College PA has issued a
* Tornado Warning for...
Southeastern Lancaster County in south central Pennsylvania...
* Until 700 PM EDT.
* At 638 PM EDT, severe thunderstorms capable of producing both
tornadoes and extensive straight line wind damage were located over
Wakefield, moving northeast at 55 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Tree damage will occur. Damage to roofs, windows, and
vehicles is likely. Flying debris will be dangerous to
those caught without shelter. Mobile homes will be
damaged or destroyed.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Lancaster County, including the following locations...
Little Britain, Kirkwood and Peach Bottom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.
&&
LAT...LON 3972 7624 3976 7627 3992 7600 3987 7599
3987 7600 3985 7602 3981 7603 3980 7605
3979 7604 3976 7607 3976 7608 3973 7609
3973 7611 3974 7611 3972 7614
TIME...MOT...LOC 2238Z 239DEG 49KT 3975 7615
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
LambertWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this tornado warning went out at Jul 17, 5:03 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jul 17, 5:03 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service State College PA 503 PM EDT Wed Jul 17 2019 .SYNOPSIS... ----Dangerous heat and humidity possible this weekend--- We will be dealing with hazy, hot and very humid conditions until early next week when some relief is in sight. Dangerous heat is becoming increasingly likely this weekend, with heat indices on Saturday easily exceeding 100 over southern and southeastern areas. && .NEAR TERM /UNTIL 2 AM THURSDAY MORNING/... A little something for everyone this afternoon and evening. Radar has lit up as we hit the convective temp at about the same time over most of the area. Flash flood watch NE as training or at least repeated storms are likely and have already set up. Near-tropical downpours are in store, and could affect lots of the area. But, it is the possibility training which is the most worrisome. The rest of the area will likely have a lower risk of flash flooding due to consistent storm motions to the east. SVR watch also on the table as shear is modest to strong over the NE and the heat and humidity are making big CAPE in the SE. Some strong storms are possible over all the area, though. Already a few statements and a warning are out the door. Expect most of the storms to be sub-severe, but a few will get tall enough for severe wind gusts. Hail should not be severe size today as it is so warm, and lots of melting will take place before it would reach the ground. Heat Advy in the SE will die off as the sun sets, but the HIs are already 100-105 in the SErn cities. && .SHORT TERM /2 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/... Deep layer moisture over 2.0" PW will hang on over my southeast counties and could keep heavy downpours going into the early morning hours over Lancaster and York Counties, while slightly drier air works in from the west elsewhere. We could have some fog develop if some clearing happens, but will hold off on mentions at this point. Mins will be a soupy m60s-m70s. The moisture will be slowest to leave the southeast and right along the MD border where isolated to scattered showers and thunderstorms cannot be ruled out into Thurs evening. Elsewhere, Thursday will be a drier day with lower humidity but still quite warm throughout. Highs Thu range from the mid 80s north to the lower 90s south. This keeps Heat Index very close to advy numbers in the SE. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... *Excessive heat risk Fri-Sat *Excessive Heat Watch issued for noon Friday through Sunday evening for eastern quarter of CWA Model guidance continues to signal the potential for excessive heat around the end of the week and into the weekend. Maximum heat index values peak in the 100-105 range Friday, Saturday and likely Sunday. In collab with neighboring offices, have issued an Excessive Heat Watch starting noon Friday for areas from Harrisburg to Williamsport and east. Area in watch may need to be expanded later if confidence increases. Will also continue to highlight heat risk via HWO, social media and DSS briefings in addition to the watch. Very warm mid-level temperatures look to limit/cap t-storms Fri- Sun. That said, models hint at the potential for MCS activity propagating along wavy frontal zone on the northern periphery of summertime upper ridge/heat dome. Flow is fast and strong across the US and Canada border overall for mid July, but we are south of the main westerlies. The airmass is warmer than what we have seen lately. 1991 and 1995 featured such warm air. In this case, the warmest air is advected toward BUF late Friday. Warmest air for central PA is Friday into Saturday. 850 mb temperatures fcst to be near plus 24 degrees at 850 mb late Friday across Lake Erie. Will be interesting to see how fast water temperatures come up on Lake Erie by next week. A cool down is expected by next Monday, as the mean upper level trough is nearby. && .AVIATION /21Z WEDNESDAY THROUGH MONDAY/... Updated TAFS late this aft for showers and storms. Earlier discussion below. Showers and thunderstorms developing across the region this afternoon and will continue through 03Z. Timing any one cell will be difficult so amendments will keep track of issues. Any wind gusts of significance will occur in thunderstorms with light winds otherwise. Showers should taper off from northwest to southeast into tonight. MVFR to IFR cigs are probable across the northern and western airspace with MVFR to low VFR most likely at central and eastern terminals. .Outlook... Thu-Sun...Mainly VFR with isolated to widely scattered PM thunderstorms possible. Heat/humidity will make the density altitude much higher - takeoffs/landings will take more distance. Mon...Still a chance of showers and storms. && .CTP WATCHES/WARNINGS/ADVISORIES... Excessive Heat Watch from Friday afternoon through Sunday evening for PAZ028-036-041-042-046-049>053-056>059-063>066. Flash Flood Watch until 1 AM EDT Thursday for PAZ037-041-042- 046-051>053-058. Heat Advisory until 7 PM EDT this evening for PAZ057-059- 063>066. && SYNOPSIS...Dangelo NEAR TERM...Dangelo SHORT TERM...Dangelo LONG TERM...Gartner/Steinbugl AVIATION...Martin/Tyburski
Hazardous weather outlook, Jul 17, 3:07 PM EDT, 3 hours 32 minutes before
Hazardous Weather Outlook National Weather Service State College PA 307 PM EDT Wed Jul 17 2019 PAZ063-064-181915- Cumberland-Adams- 307 PM EDT Wed Jul 17 2019 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. Showers and thunderstorms may make gusty winds and some heavy downpours which may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Excessive Heat Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ042-051>053-058-181915- Sullivan-Montour-Northumberland-Columbia-Schuylkill- 307 PM EDT Wed Jul 17 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM EDT THURSDAY... ...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Excessive Heat Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ041-046-181915- Northern Lycoming-Southern Lycoming- 307 PM EDT Wed Jul 17 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM EDT THURSDAY... ...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Showers and thunderstorms may make gusty winds as well. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Excessive Heat Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ057-059-065-066-181915- Dauphin-Lebanon-York-Lancaster- 307 PM EDT Wed Jul 17 2019 ...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 516 IN EFFECT UNTIL 10 PM EDT THIS EVENING... ...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Heat Advisory. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Excessive Heat Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ004>006-010>012-017>019-024>027-033>035-045-181915- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Somerset-Bedford-Fulton-Southern Clinton- 307 PM EDT Wed Jul 17 2019 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Showers and thunderstorms may produce localized flash flooding and gusty winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Dangerous heat is possible Friday and Saturday with a maximum heat index getting near 100 degrees during the afternoons. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ028-036-049-050-056-181915- Juniata-Franklin-Union-Snyder-Perry- 307 PM EDT Wed Jul 17 2019 ...EXCESSIVE HEAT WATCH IN EFFECT FROM FRIDAY AFTERNOON THROUGH SUNDAY EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Showers and thunderstorms may make gusty winds and some heavy downpours which may lead to localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Excessive Heat Watch. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ037-181915- Tioga- 307 PM EDT Wed Jul 17 2019 ...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM EDT THURSDAY... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Flash Flood Watch. Showers and thunderstorms may also produce damaging wind gusts. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Dangerous heat is possible Friday and Saturday with a maximum heat index getting near 100 degrees during the afternoons. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather.
In the hours before
Special weather statement, Jul 17, 4:31 PM EDT, 2 hours 8 minutes before
Special Weather Statement
National Weather Service State College PA
431 PM EDT Wed Jul 17 2019
PAZ042-046-051-053-172115-
Columbia PA-Southern Lycoming PA-Sullivan PA-Montour PA-
431 PM EDT Wed Jul 17 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF LYCOMING...MONTOUR...
COLUMBIA...AND SULLIVAN COUNTIES UNTIL 515 PM EDT...
At 430 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Biggertown to Eyers Grove to Almedia.
Movement was northeast at 30 mph.
Wind gusts up to 45 mph and pea size hail are possible.
Locations impacted include...
Bloomsburg, Berwick, Mifflinville, Lightstreet, Almedia, Fernville,
Buckhorn, Jerseytown, Rupert, Rohrsburg, Iola, Jamison City,
Mainville, Eyers Grove, Waller, Lairdsville, Central, Biggertown,
Ricketts Glen State Park and Fairmount Spgs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop in poor drainage areas. Do not drive into
water covering the roadway.
&&
LAT...LON 4095 7639 4100 7661 4107 7666 4124 7662
4133 7656 4145 7626 4131 7631 4120 7632
4113 7627 4114 7623 4099 7622
TIME...MOT...LOC 2030Z 245DEG 28KT 4129 7648 4111 7652 4100 7638
LambertSpecial weather statement, Jul 17, 4:53 PM EDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service State College PA
453 PM EDT Wed Jul 17 2019
PAZ063>065-172200-
York PA-Adams PA-Cumberland PA-
453 PM EDT Wed Jul 17 2019
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF ADAMS...YORK...AND
CUMBERLAND COUNTIES UNTIL 600 PM EDT...
At 452 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Cashtown to near Carroll Valley to near
Emmitsburg to near Taneytown to 8 miles north of Mount Airy. Movement
was northeast at 25 mph.
Wind gusts 40 to 50 mph and pea size hail are possible.
Locations impacted include...
Hanover, Weigelstown, Gettysburg, Parkville, Hampton, Littlestown,
Shrewsbury, Codorus, Boiling Springs, McSherrystown, Dillsburg, Lake
Meade, Spring Grove, Mount Holly Springs, Glen Rock, Pennville,
Jacobus, Bonneauville, New Oxford and East Berlin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop. Do not drive into water covering the
roadway.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 3983 7746 3996 7747 3997 7746 4019 7712
3980 7662 3972 7660 3972 7732
TIME...MOT...LOC 2052Z 229DEG 20KT 3991 7740 3977 7734 3967 7733 3960
7721 3949 7719
LambertSpecial weather statement, Jul 17, 5:37 PM EDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service State College PA
537 PM EDT Wed Jul 17 2019
PAZ059-066-172215-
Lancaster PA-Lebanon PA-
537 PM EDT Wed Jul 17 2019
...A STRONG THUNDERSTORM WILL AFFECT PARTS OF LANCASTER AND LEBANON
COUNTIES UNTIL 615 PM EDT...
At 537 PM EDT, Doppler radar indicated a strong thunderstorm over
Mount Gretna Heights, moving northeast at 30 mph.
Wind gusts 40 to 50 mph are possible.
Locations impacted include...
Lebanon, Palmyra, Manheim, Annville, Cornwall, Myerstown, Denver,
Campbelltown, Pleasant Hill, Sand Hill, Newmanstown, Lebanon South,
Cleona, Avon, Richland, Brickerville, Schaefferstown, Quentin, Timber
Hills and Mount Gretna Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Minor flooding may develop in poor drainage areas. Do not drive into
water covering the roadway.
&&
LAT...LON 4012 7654 4030 7660 4045 7636 4037 7625
4036 7620 4031 7614 4026 7606
TIME...MOT...LOC 2137Z 240DEG 27KT 4025 7647
RXRLocal storm report, Jul 17, 6:17 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
617 PM EDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG 2 SE HANOVER 39.79N 76.96W
07/17/2019 YORK PA 911 CALL CENTER
WIRES DOWN ON CENTER STREET
&&
EVENT NUMBER CTP1901559
RXRLocal storm report, Jul 17, 6:19 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
619 PM EDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM TSTM WND DMG 1 W BRODBECKS 39.77N 76.85W
07/17/2019 YORK PA 911 CALL CENTER
WIRES DOWN ON BLOOMING GROVE DRIVE
&&
EVENT NUMBER CTP1901560
RXRLocal storm report, Jul 17, 6:21 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
621 PM EDT WED JUL 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG BANDANNA 39.74N 76.94W
07/17/2019 YORK PA 911 CALL CENTER
WIRES DOWN ON UTZ DRIVE
&&
EVENT NUMBER CTP1901561
RXRThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 9:18 AM EDT | Heat Advisory | CTP | Adams, Cumberland, Dauphin, Lancaster, Lebanon, York | 10 hr |
| Jul 17, 10:18 AM EDT | Flash Flood Watch | CTP | Columbia, Lycoming, Montour, Northumberland, Schuylkill, Sullivan and 1 more | 13 hr |
| Jul 17, 1:39 PM EDT | Special Weather Statement | CTP | Fulton | 51 min |
| Jul 17, 2:00 PM EDT | Severe Thunderstorm Warning | CTP | Bedford, Fulton, Huntingdon | 45 min |
| Jul 17, 2:18 PM EDT | Special Weather Statement | CTP | Sullivan | 57 min |
| Jul 17, 2:36 PM EDT | Special Weather Statement | CTP | Columbia | 54 min |
| Jul 17, 3:00 PM EDT | Excessive Heat Watch | CTP | Adams, Columbia, Cumberland, Dauphin, Franklin, Juniata and 11 more | 24 hr |
| Jul 17, 3:40 PM EDT | Special Weather Statement | CTP | Northumberland | 50 min |
| Jul 17, 3:47 PM EDT | Special Weather Statement | CTP | Montour | 43 min |
| Jul 17, 4:31 PM EDT | Special Weather Statement | CTP | Columbia | 44 min |
| Jul 17, 4:53 PM EDT | Special Weather Statement | CTP | Adams | 67 min |
| Jul 17, 5:16 PM EDT | Severe Thunderstorm Warning | CTP | Adams, York | 89 min |
| Jul 17, 5:37 PM EDT | Special Weather Statement | CTP | Lebanon | 38 min |
| Jul 17, 6:12 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon | 78 min |
Nearby
Tornado Warnings in Pennsylvania, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.